Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Recommended Posts

I stopped taking birth control for about four years just to give my body a break. We used alternative means of contraceptive, which has worked fine, I have no complaints. I really missed my clear skin and decreased PMS side effects though, so when I was going through my pre-op appointments I asked for a prescription again. I was given the regular Ortho Tri-Cyclen, which I used in the past. I was instructed to wait at least a week after surgery to start it.

In all this time, I forgot that there's a chance that birth control makes you gain weight. The first week or so after surgery, I was losing steadily, perhaps .25 to .50 every couple of days. I got down to 214.2 one week out - a 10 lb loss from surgery. I was, and still am, very happy with this. (And I know very well that this is a one time thing, my body adjusting and Water weight and such, and that I'll never experience dramatic weight loss like that again.) I started taking my prescription last Thursday, the same day I logged my weight.

On Monday, my weight went back to 217. Both the surgeon's scale and my home scale reflect this number. The number has not changed at all this week.

I know this is a volatile time for weight loss/gain. I know I'm going to bounce around. I know I'm going to have weeks where I don't lose and weeks where I lose slooooooowly. So am I just asking for trouble by introducing another variable into the mix? Should I hold out the birth control until I've had a few fills and am a little more stable?

I did a lot of research last night. The official word is still that birth control does not make you gain weight, but I read probably 500 posts from women who had a different opinion. Some gained and some found it impossible to lose.

Since I don't technically need to be on it, should I just hold off a few more months?

I think I already know the answer - just wondering if anyone here has had a similar experience.

As always, thanks in advance for any words of wisdom! :rolleyes:

Share this post


Link to post
Share on other sites

I have been on birth control for years due to irregualr menstrual cycles. I don't know if it contributed to my weight gain before surgery, but I do notice I tend to eat more the week prior to starting or I get the urge to eat when I know I'm not hungry.

Share this post


Link to post
Share on other sites

I guess it depends on how bad your PMS is. Its a big trade-off. For me, I get terrible terrible cramps. I was on a strong Rx NSAID before getting the lapband. After I had surgery and was told no more NSAIDs ever, it really put me in a predicament as to how to deal w/these cramps. My PCP even prescribed percocet (strong pain med) and flexeril (muscle relaxant). Those work well, but they totally knock me out so I can't take them if I have anywhere I need to drive during the day. After a few months of this, I just decided it was ridiculous and I had to try hormonal birth control again. I had tried a low dose pill about a year ago and it made me feel terrible (on edge and moody) so I stopped after three days.

This time, I'm trying Nuvaring because it is absolutely the lowest hormone dose you can get (other than the Mirena IUD). I started it just over a week ago and so far, so good. I don't notice any side effects. My scale is up a couple pounds, but honestly I have not been following all the rules all that well this past week either. In any case, even if it means I gain back a few more pounds I have to lose, its worth it to me in the long run to not have those cramps in control of me 1-2 days per month.

Share this post


Link to post
Share on other sites

I got the depo shot about 3 years ago. One side effect is gaining weight, I was on a diet at the time and I lost! Since surgery I have only lost 4 pounds... its very upsetting to me, but I know that this is to be expected but blah!

Share this post


Link to post
Share on other sites

They did a study on this which proved that birth control pills do very little to make you gain weight. The only birth control method that makes you gain weight is the Depo Provera shot. At least that's what the study said. :rolleyes:

Share this post


Link to post
Share on other sites

I'm on the ortho evra patch and have been since being banded and haven't had any problems with it.

Share this post


Link to post
Share on other sites

I'm on Yaz...and i LOVE it! i actually lost about 15 lbs after i started taking it..not changing anything in my diet. I hope you find something that works for you...cuz i know it can be frustrated...i tried about three till i found Yaz.

good luck!!

Share this post


Link to post
Share on other sites

I have been on the Nuva ring for 2 years and I love it! I havent gotten pregnant in 2 years, this is without other forms of contraceptives. The odds are it is 99.9% effective on its worst day. Some drs recommend that you not be heavy when you are taking it but I was 209 at my heaviest, and i still didnt get pregnant. Unlike a tampon you cannot feel it once it is in, nor does my husband feel it during intercourse. I swear by it. 3 weeks in then you take it out for 1 week ( which you have your period during the off week) then put a new one in for another 3 weeks and the cycle justs keeps going. You have a scheduled period so you can work around the schedule!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • Debbie Nichols

      No plans for surgery 
      · 0 replies
      1. This update has no replies.
    • amazingmimi

      I feel like I've finally gotten past the biggest hurdle. Surgery date is September 6th, the day after Labor Day, and yesterday I got my insurance approval letter. I've followed everything they've told me to do, and I've even lost 30 lbs on my own since hubby had to change his diet for diabetes. No worries now about having to do 4 weeks of the liver shrinking diet instead of 2. On my initial visit, if I had gained just 5lbs I would have had to do 4 weeks. It's getting closer. Just 2 more months to wait.
      · 1 reply
      1. NmMd

        Although the prep work took energy, I found the biggest hurdle was post-operative. The first 48 hrs were extremely uncomfortable. I did an overnight and trying to down the liquids, Tylenol, and especially the barium was rough. Thankfully though, I got away with only having to have 1 belly injection after surgery. Needless are not my thing.

    • Grace1234

      I am brand new to this my surgery is tentative for July 27 depending on insurance and I'll be have the Gastric Sleeve.
      · 0 replies
      1. This update has no replies.
    • Pepper1

      I am looking for people to connect with that are 4-5 years out. Many of the support sights I go to are all newbies. And while I enjoyed that when i first had my surgery and found it useful, I am looking to exchange ideas with folks that are out a few years. I am slowly gaining weight back and losing my excitement. I don't want that!
      · 1 reply
      1. SleeverSk

        Maybe post in the forums. It's a more active areaI have noticed no one replies to status updates

    • SuziDavis

      I have a surgery date! I am getting sleeved on 8/17/2022!
      · 0 replies
      1. This update has no replies.
  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×